Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 13, NWS Omaha, NE

March 15, 2019Dodge County, Douglas County, Saunders County, Nebraska

NWS Omaha, NE issued this flash flood warning at Mar 15, 2019, 10:19 AM CDT for Dodge County, Douglas County, Saunders County, Nebraska. It was in force for 24 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2019, 10:19 AM CDT (15:19 UTC)
Expired
Mar 16, 2019, 10:15 AM CDT
In force
24 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties Dodge County, NE, Douglas County, NE, Saunders County, NE

What was reported inside it

TimeReportWhereRemark
Mar 16, 7:47 AM CDTFLOOD4 S Waterloo, NENSP REPORTS STATE HIGHWAY 92 BRIDGE OVER ELKHORN RIVER HAS WASHED AWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.3 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WGUS53 KOAX 151519
FFWOAX
NEC053-055-155-161515-
/O.NEW.KOAX.FF.W.0013.190315T1519Z-190316T1515Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
1019 AM CDT FRI MAR 15 2019

...FLASH FLOOD EMERGENCY FOR THE VALLEY AREA...

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  A Levee Failure in...
  Southeastern Dodge County in east central Nebraska...
  Western Douglas County in east central Nebraska...
  Northeastern Saunders County in east central Nebraska...

* Until 1015 AM CDT Saturday.

* At 1018 AM CDT, local law enforcement reported a levee on the 
  Union Dike has failed, which will cause immenient flash flooding 
  of the surrounding areas.

  This is a FLASH FLOOD EMERGENCY for the areas around Valley 
between the Platte and Elkhorn Rivers. SEEK HIGHER GROUND NOW!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4119 9634 4139 9648 4145 9650 4145 9639
      4141 9632 4139 9632 4139 9630 4123 9624
      4119 9623

$$
1 follow-up statement
375 
WGUS73 KOAX 160335
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1035 PM CDT FRI MAR 15 2019

NEC053-055-155-161515-
/O.CON.KOAX.FF.W.0013.000000T0000Z-190316T1515Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dodge NE-Douglas NE-Saunders NE-
1035 PM CDT FRI MAR 15 2019

...THIS IS A FLASH FLOOD EMERGENCY FOR THE VALLEY, LESHARA, 
WATERLOO AREAS...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
SATURDAY FOR SOUTHEASTERN DODGE...WESTERN DOUGLAS AND NORTHEASTERN
SAUNDERS COUNTIES...

As of late Friday evening, much of the area remains inundated from 
flood waters. Many roads are closed and impassible. Stay out of the 
area unless you are emergency personnel responding to situations. 
Follow any evacuation orders and heed all road closure signs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This remains a dangerous and life-threatening situation. Do not 
attempt to travel unless you are fleeing an area subject to flooding 
or are under an evacuation order.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4119 9634 4139 9648 4145 9650 4145 9639
      4141 9632 4139 9632 4139 9630 4123 9624
      4119 9623

$$

BCM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 6:19 AM CDT, 4 hours earlier.

Area forecast discussion, Mar 15, 6:19 AM CDT, 4 hours before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
619 AM CDT Fri Mar 15 2019

.SHORT TERM...(Today through Sunday)
Issued at 250 AM CDT Fri Mar 15 2019

Large scale pattern this morning consisting of a deep trof
prevailing over the eastern CONUS with an upstream ridge along the
west coast. Meanwhile, low clouds continue to dissipate over the
IA CWA. At the surface, very strong low was centered north of the
Great Lakes with a tight pressure gradient maintaining its grip
over the northern/central Plains. Latest obs indicate winds were
still gusting generally 25 to 35 mph in some locations.

Models are in good agreement no significant storm systems will cross
the area the next several days. And with height increases coupled
with decent mixing, a warming trend will be on tap through this
weekend. Highs today will range from the upper 30s north to the mid
40s south. On Saturday and Sunday, highs will generally range
from the mid 40s north to the low 50s south.

.LONG TERM...(Sunday night through Thursday)
Issued at 250 AM CDT Fri Mar 15 2019

Dry conditions overall expected through the extended periods. The
one exception coming Monday night into Tuesday associated with a
Pacific NW shortwave trof. There is a small chance the system could
bring some light snow to the region.

A modest warm up continues early next week with highs going from the
mid 40s on Monday to the mid/upper 50s by Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 618 AM CDT Fri Mar 15 2019

VFR conditions prevail at all three TAF sites.  Pressure
gradient will lessen as the day progresses, but in the near
term will allow for wind gusts 20-25kts through early afternoon.
Surface high pressure will build into the area by early
evening. HREF depicting potential for LIFR/IFR stratus along
Missouri River Valley, with greatest probabilities north of KOMA.
Additional HREF and NAM depicting some potential for ground fog
development, but confidence is low on development so will leave
it out for now.

&&

.HYDROLOGY...
Issued at 250 AM CDT Fri Mar 15 2019

...Serious to Historic flooding continues in parts of the area...

Many rivers in the area continue to flood, and the larger streams
may flood for several more days.

Moderate to major, and in some cases, historic river flooding
continued today. Numerous roads and bridges are still underwater,
especially across northeast Nebraska. The smaller streams should see
some improvement the next 24 to 48 hours, but larger streams will
continue to rise especially Missouri River from Plattsmouth
southward to Brownville. As of this morning both Leshara and
Plattsmouth have risen to historical levels. Most recent
measurements showed Leshara at 12.02 ft Plattsmouth at 37.15 ft.
Expect flooding to continue well into next week.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Fortin
HYDROLOGY...DEE
Hazardous weather outlook, Mar 15, 3:47 AM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
347 AM CDT Fri Mar 15 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-152300-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
347 AM CDT Fri Mar 15 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Widespread and extremely dangerous flooding will continue today
and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Moderate to major flooding will continue through the weekend for
many streams. Flooding will continue along the Missouri River into
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but please report flooding
to the National Weather Service.

In the hours before

Local storm report, Mar 15, 4:25 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
425 AM CDT FRI MAR 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     FLOOD            WATERLOO                41.29N 96.28W
03/15/2019                   DOUGLAS            NE   LAW ENFORCEMENT

            WATER ON THE BRIDGE ON MAPLE STREET FROM THE
            ELKHORN RIVER, ROAD BEING SHUT DOWN.

&&
Local storm report, Mar 15, 4:47 AM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 AM CDT FRI MAR 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 AM     FLOOD            5 NNW THURMAN           40.89N 95.80W
03/15/2019                   FREMONT            IA   EMERGENCY MNGR

            WATER OVERTOPPING LEVEE. BARTLETT IS BEING
            EVACUATED.

&&
Local storm report, Mar 15, 6:21 AM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
621 AM CDT FRI MAR 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FLOOD            3 NNW PLATTSMOUTH       41.05N 95.92W
03/15/2019                   CASS               NE   BROADCAST MEDIA

            HIGHWAY 34/75 BRIDGE OVER THE PLATTE RIVER
            IS CLOSED.

&&
Local storm report, Mar 15, 8:11 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
811 AM CDT FRI MAR 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     FLOOD            1 WSW BEATRICE          40.27N 96.76W
03/15/2019                   GAGE               NE   DEPT OF HIGHWAYS

            HIGHWAY 136 BRIDGE OVER THE BIG BLUE RIVER
            BEING CLOSED.

0745 AM     FLOOD            ROGERS                  41.46N 96.92W
03/15/2019                   COLFAX             NE   DEPT OF HIGHWAYS

            EVACUATIONS TAKING PLACE.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:39 PM CDTFlash Flood WarningOAXDouglas, Sarpy, Saunders12 hr
Mar 14, 9:04 PM CDTRiver Flood WarningOAXBurt, Thurston5 days
Mar 14, 11:11 PM CDTFlash Flood WarningOAXDodge, Saunders8 hr
Mar 15, 9:45 AM CDTAreal Flood WarningOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more24 hr
Mar 15, 10:28 AM CDTRiver Flood WarningOAXKnox27 hr
Mar 15, 12:59 PM CDTRiver Flood WarningOAXSaunders21 days

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.